High Wind, Sheridan Foothills
- When
- December 24, 3:05 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
A rain and snow shower produced a strong wind gust along the Sheridan Foothills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A rain and snow shower produced a strong wind gust along the Sheridan Foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 23, 8:42 PM MST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
842 PM MST MON DEC 23 2013
.UPDATE...
WE HAVE ISSUED A FREEZING RAIN ADVISORY FOR SOUTHEASTERN MT UNTIL
13 UTC. RADAR IMAGERY SHOWS PRECIPITATION INCREASING OVER CENTRAL
MT AS OF 0330 UTC...AND NEARLY ALL GUIDANCE SUGGESTS THE BATCH OF
MOISTURE WILL CROSS SOUTHEASTERN MT BETWEEN 06 AND 12 UTC. A WARM
LAYER ALOFT IS SHOWN ON FORECAST SOUNDINGS AND LOOKS TO BE ENOUGH
TO MELT HYDROMETEORS...AND THEN ALLOW REFREEZE AT THE GROUND. THE
NEAR-SURFACE AIR TEMPERATURES WILL BE AT OR EVEN HIGHER THAN 32 F
IN SOME AREAS OVERNIGHT...BUT THE ROAD AND SIDEWALK SURFACES LOOK
TO STAY BELOW FREEZING...SO EVEN IF LIQUID REACHES THE SURFACE IT
WILL END UP FREEZING ON CONTACT. THE SREF OUTPUT FROM BOTH 15 AND
21 UTC LENDS CREDENCE TO THIS SCENARIO WITH 50-70 PERCENT CHANCES
OF FREEZING RAIN /OR RAIN...WHICH IMPLIES FREEZING RAIN GIVEN THE
STATE OF THE ROAD TEMPERATURES/. THE PRECIPITATION-TYPE ALGORITHM
FROM NUMEROUS RECENT HRRR RUNS ALSO STRONGLY SUPPORTS THIS IDEA.
THE ONLY PLACE WHERE THE MAGNITUDE OF WARM AIR ALOFT IS UNCERTAIN
IS OVER FALLON COUNTY...WHERE SLEET OR A MIX TYPES IS POSSIBLE IF
YOU TAKE GUIDANCE AT FACE VALUE. STILL...THERE WAS ENOUGH RISK TO
INCLUDE THEM IN THE ADVISORY...THOUGH PROBABILITIES FOR FREEZING
RAIN ARE RELATIVELY LOWER THAN FOR AREAS WEST AND SOUTH OF BAKER.
FINALLY...WE DID MAKE SOME FORECAST ADJUSTMENTS FOR SOUTH CENTRAL
MT TOO...NAMELY TO DECREASE POPS IN MANY PLACES IN RESPECT TO THE
LOW-LEVEL DOWNSLOPE FLOW. PRECIPITABLE WATER VALUES ARE NEAR 0.40
INCHES THOUGH...DESERVING OF SOME CHANCE-STYLE POPS OVERNIGHT FOR
PLACES LIKE BILLINGS. WE LEFT THE WIND ADVISORY UP FOR LIVINGSTON
AND NYE AS WELL AS BIG TIMBER SINCE MID-EVENING OBSERVATIONS HAVE
WINDS STILL NEAR CRITERIA AT THE LIVINGSTON AIRPORT. SCHULTZ
&&
.SHORT TERM...VALID FOR TUE AND WED...
WARMER AIR PUSHING EAST GRADUALLY AS BILLINGS HAS WARMED UP TO 30
DEGREES LATE THIS AFTERNOON. LIVINGSTON HAS RISEN TO 40 DEGREES.
THE EAST WAS STILL STUCK IN THE ARCTIC HOWEVER WITH MILES CITY AT
ZERO AND BAKER WITH 5 DEGREES. MODELS ADVANCE THE WARMER AIR EAST
THROUGH THE EVENING...SO EXPECT RISING TEMPERATURES TONIGHT. LOW
FORECAST VERY TRICKY AS LOWS WILL BE EARLY THIS EVENING. BLOWING
SNOW HAS BECOME LESS OF AN ISSUE AS TEMPERATURES HAVE WARMED.
APPEARS TO BE MORE DRIFTING THAN BLOWING AS TEMPERATURES CONTINUE
TO WARM...THE THREAT WILL SUBSIDE. WILL CANCEL THE BLOWING SNOW
ADVISORY.
WINDS HAVE BEEN VERY STRONG AT LIVINGSTON WITH GUSTS TO 65 MPH
EARLIER THIS AFTERNOON. THE SURFACE PRESSURE GRADIENT WAS
TIGHTENING...SO EXPECT WINDS TO STAY UP TONIGHT. A PACIFIC COLD
FRONT WILL DRIVE ACROSS THE AREA TONIGHT AND THIS WILL DECREASE
WINDS AT LIVINGSTON. WINDS HAVE NOT HIT ADVISORY CRITERIA AT BIG
TIMBER YET...BUT HAVE GOTTEN CLOSE. GRADIENT WILL ACTUALLY FAVOR
BIG TIMBER ONCE THE PACIFIC COLD FRONT MOVES THROUGH TONIGHT SO
WILL KEEP THE ADVISORY UP. MAY BE ABLE TO CANCEL THE LIVINGSTON
ADVISORY EARLY TONIGHT AS WINDS TYPICALLY DECREASE BEHIND A
FRONTAL PASSAGE...BUT WILL LET THE EVENING AND MIDNIGHT SHIFT
MONITOR THAT. WILL LEAVE WIND HIGHLIGHTS IN PLACE.
A STRONG WAVE WAS EVIDENT ON WATER VAPOR MOVING INTO EASTERN
OREGON. VERY STRONG FORCING ASSOCIATED WITH THIS WAVE. MODELS
LIMIT QPF OVER CENTRAL ZONES DUE TO STRONG DOWNSLOPE FLOW BUT FEEL
FORCING WILL OVERPOWER THE DOWNSLOPE AT SOME POINT TONIGHT. RAISED
POPS FOR MOST OF THE AREA. AREA OF GREATEST CONCERN WILL BE EAST
OF BILLINGS. VERY COLD TEMPERATURES AT THE SURFACE MAY POSE A
PROBLEM AS WARM AIR ADVECTION ON THE FRONT SIDE OF THE WAVE COULD
PRODUCE PERIODS OF FREEZING RAIN OVER THE EAST TONIGHT AS THE
WAVE MOVES ACROSS. WILL HAVE TO WATCH THIS AREA CLOSELY. RAISED
POPS AND SNOW AMOUNTS AND WENT WITH A COUPLE OF INCHES THERE.
THE WAVE SHIFTS OUT EARLY TUESDAY AND LEAVES BEHIND NORTHWEST
FLOW WITH A DRYING TREND. SHORTWAVE ENERGY GETS DEFLECTED EASTWARD
AND WILL LEAVE THE AREA DRY. GRADIENTS REMAIN TIGHT OVER THE WEST
AND WILL KEEP WINDS UP FROM LIVINGSTON TO BIG TIMBER TO HARLOWTON.
TWH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD. IN GENERAL...A FAST NORTHWEST FLOW ALOFT WILL BE OVER THE
FORECAST AREA THROUGH THE PERIOD AS A HIGH PRESSURE RIDGE AXIS
WILL REMAIN OVER THE PACIFIC NORTHWEST. THURSDAY INTO
FRIDAY...HIGH PRESSURE RIDGING AND RISING HEIGHTS WILL BE OVER THE
FORECAST AREA RESULTING IN DRY CONDITIONS AND ABOVE NORMAL
TEMPERATURES. SURFACE LOW PRESSURE ACROSS SOUTHERN CANADA COMBINED
WITH HIGH PRESSURE ACROSS IDAHO WILL SET UP LEE-SIDE TROUGHING
ACROSS OUR AREA RESULTING IN CONTINUED WINDY CONDITIONS FOR THE
BEARTOOTH/ABSAROKA FOOTHILLS LOCATIONS.
ANOTHER FAST MOVING DISTURBANCE WILL DROP SOUTHEAST OUT OF CANADA
SATURDAY INTO SUNDAY BRINGING ANOTHER ARCTIC FRONT AND A GOOD
CHANCE FOR SNOW ACROSS THE AREA ESPECIALLY DURING THE DAY
SATURDAY. DYNAMICS ARE DECENT WITH THIS SYSTEM AND MODELS SHOW A
GOOD FRONTOGENESIS BAND ACROSS THE AREA ESPECIALLY THE
BEARTOOTH/ABSAROKA FOOTHILLS AREA. 850MB TEMPERATURES DROP TO
AROUND -12C TO -20C SATURDAY NIGHT. HAVE LOWERED SATURDAY HIGHS
SEVERAL DEGREES ALONG WITH SUNDAY MORNING LOWS AND THESE MAY NEED
TO GO LOWER IN THE FUTURE. LEE-SIDE TROUGHING RETURNS FOR MONDAY
AND TUESDAY RESULTING IN A RETURN TO WINDY CONDITIONS AND WARMING
TEMPERATURES. HOOLEY
&&
.AVIATION...
A DISTURBANCE WILL MOVE ACROSS THE FORECAST AREA BRINGING A
CHANCE FOR RAIN AND SNOW SHOWERS. THERE IS ALSO A CHANCE OF
FREEZING RAIN OR SLEET OVER PORTIONS OF SOUTHEAST MONTANA WHICH
MAY AFFECT KMLS BETWEEN 05Z AND 10Z. VFR CONDITIONS WILL PREVAIL
BUT MVFR TO IFR CONDITIONS WILL BE COMMON IN THE RAIN/SNOW SHOWER
ACTIVITY. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 034/038 017/029 017/040 027/045 026/036 019/024 014/032
51/N 01/B 10/N 00/N 03/J 32/J 11/B
LVM 032/034 021/032 017/041 025/045 023/035 016/025 015/029
42/S 01/N 10/N 00/N 13/J 33/J 11/B
HDN 024/037 013/028 014/038 023/044 022/034 014/022 007/030
62/S 01/B 10/N 00/U 03/J 32/J 11/B
MLS 015/035 012/024 008/031 020/039 021/031 011/015 901/027
93/S 01/B 10/B 00/B 13/J 32/J 11/B
4BQ 025/036 012/026 009/034 020/043 021/033 012/019 001/027
95/S 11/B 10/B 00/U 03/J 32/J 11/B
BHK 015/032 011/022 001/029 019/038 020/029 007/011 903/025
95/S 11/B 10/B 00/B 13/J 21/E 11/B
SHR 022/036 012/029 012/038 021/045 021/036 015/022 008/031
62/S 01/B 10/B 00/U 03/J 42/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM MST TUESDAY FOR
ZONES 30>33-36-37.
WIND ADVISORY IN EFFECT UNTIL 9 AM MST TUESDAY FOR ZONES
41-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MST MON DEC 23 2013 MTZ028>042-056>058-063>068-WYZ098-099-250330- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 830 PM MST MON DEC 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT STRONG WINDS WILL OCCUR IN THE LIVINGSTON...NYE AND BIG TIMBER AREAS TONIGHT. STRONG CROSSWINDS WILL MAKE TRAVEL DANGEROUS ON I-90 FROM LIVINGSTON TO BIG TIMBER AND ON HIGHWAY 191 NORTH OF BIG TIMBER. A FAST MOVING DISTURBANCE WILL BRING RAIN AND SNOW SHOWERS ACROSS THE REGION TONIGHT. THERE IS ALSO A CHANCE OF FREEZING RAIN TONIGHT IN SOUTHEAST MONTANA WHICH MAY AFFECT SECTIONS OF INTERSTATE 94 FROM FORSYTH TO GLENDIVE...AND HIGHWAY 12 FROM MILES CITY TO BAKER. MOTORISTS IN THESE AREAS SHOULD USE EXTREME CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SURGE OF ARCTIC AIR IS EXPECTED THIS WEEKEND. THE ARCTIC AIR WILL ALSO BRING THE CHANCE OF ACCUMULATING SNOWFALL. STAY TUNED TO THE LATEST FORECAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484447.